Colorado, 2008

Hail in Colorado, August 14, 2008

August 14, 2008 · NWS PUB · 8 events in 4 counties and zones

Thunderstorms produced hail up to the size of golf balls over sections of southeastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produced hail up to the size of golf balls over sections of southeastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 14, 2:26 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 14, 2:26 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT THU AUG 14 2008

.SHORT TERM...
(TONIGHT AND FRIDAY)

SHORT TERM CONCERNS INCLUDE COVERAGE AND STRENGTH OF CONVECTION THIS
EVENING ALONG WITH EFFECTS OF UNSEASONABLE STRONG WEATHER SYSTEM
DIGGING INTO THE REGION TOMORROW.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
MODERATE NORTHWEST FLOW ALOFT ACROSS THE REGION WITH BROAD UPPER LOW
MOVING SOUTH AND WEST ACROSS NORTHEASTERN WYOMING AS 80+KT BACKSIDE
JET CORE DIGS ACROSS WESTERN WYOMING ATTM. WATER VAPOR IMAGERY ALSO
INDICATING AN EMBEDDED WAVE MOVING ACROSS THE FAR SOUTHEAST PLAINS
ATTM. AT THE SFC...WEAK BOUNDARY FROM LAST NIGHTS CONVECTION LYING
JUST SOUTH OF THE FAR SOUTHEASTERN PLAINS WITH MAIN FRONTAL BOUNDARY
ASSOCIATED WITH UPPER LOW LYING ACROSS WESTERN NEBRASKA AND INTO
EASTERN WYOMING ATTM.  REGIONAL RADARS INDICATING ISOLATED TO WIDELY
SCATTERED SHOWERS AND STORMS MOVING ACROSS THE HIGHER TERRAIN AND
PLAINS...WITH MORE SCATTERED CONVECTION ACROSS NORTHERN NEW MEXICO
AND INTO WESTERN OK/TX PANHANDLE ATTM.

TONIGHT...MODELS CONSISTENT WITH INCREASING WESTERLY FLOW ALOFT
ACROSS THE REGION AS UPPER LOW CONTINUES TO DIVE SOUTH AND WEST
ACROSS CENTRAL WYOMING WITH JET CORE DIGGING ACROSS SOUTHWEST
WYOMING AND INTO WESTERN COLORADO OVERNIGHT. WITH THE INCREASING
WESTERLY FLOW...SFC TO H7 FLOW TO BECOME MORE EASTERLY THIS EVENING
AND OVERNIGHT WITH INCREASING LOW LEVEL MOISTURE ACROSS THE PLAINS
AND HAVE KEPT SCATTERED POPS ACROSS THE EASTERN MTS AND PLAINS
TONIGHT WITH BEST COVERAGE EXPECTED THIS EVENING. WITH INCREASING
EASTERLY FLOW...BULK SHEARS ARE PROGGED BETWEEN 35-50 KTS AND WITH
CAPES BETWEEN 1000-2000 J/KG THIS EVENING...COULD SEE A FEW STRONG
TO SEVERE STORMS ACROSS THE PLAINS THIS EVENING...THOUGH ONLY HAVE
SEVERE WORDING ACROSS THE I-25 CORRIDOR EARLY THIS EVENING WHERE THE
BEST SHEAR IS EXPECTED. COULD SEE SOME MVFR STRATUS DEVELOPING
OVERNIGHT ACROSS THE PLAINS WITH MOIST LOW LEVEL FLOW PROGGED TO
CONTINUE OVERNIGHT.

FRIDAY...UPPER LOW PROGGED TO SLIDE INTO NORTH CENTRAL COLORADO
THROUGH THE AFTERNOON AS JET CORE BEGINS TO ROUND THE BASE OF THE
SYSTEM INTO SOUTHWEST COLORADO...ALLOWING FOR COOL AND MOIST EAST TO
NORTHEAST SFC FLOW TO CONTINUE ACROSS THE EASTERN PLAINS. WITH LARGE
SCALE UVV ASSOCIATED WITH UPPER LOW AND H5 DIFFLUENCE...ALONG WITH
MOIST UPSLOPE FLOW ACROSS THE EASTERN PLAINS...SHOULD SEE WIDESPREAD
PRECIP DEVELOPING AND SPREADING ACROSS EASTERN COLORADO THROUGH THE
DAY. MODELS A TAD WARMER WITH THE SYSTEM ATTM AND WITH H7 TEMPS
PROGGED BETWEEN 4-8C OVER EASTERN AND CENTRAL COLORADO AND 8-14C
ACROSS SOUTHWEST COLORADO...HAVE KEPT THE MENTION OF SNOW OUT THIS
FORECAST ATTM...THOUGH A LIGHT DUSTING AT MT TOPS ACROSS CENTRAL
COLORADO WOULD NOT BE OUT OF THE QUESTION. -MW

.LONG TERM...
(FRI NIGHT THROUGH THURSDAY)

THE TRACK OF THE UPR LOW AND THE CHANCES FOR PCPN AND SNOW ARE THE
MAIN CONCERNS. SAT THE UPR LOW CENTER IS FORECAST TO BE OVR NWRN
CO...AND BY SUN EVENING IT IS FORECAST TO BE OVR CENTRAL CO. IT
THEN IS FORECAST TO CONTINUE TRACKING SE AND BY LATE AFTERNOON MON
SHOULD BE OVR THE SERN CORNER OF CO. IT THEN BECOMES AN OPEN WAVE
TO OUR S AND E TUE. THIS SYSTEM WL BRING SIGNIFICANTLY COOLER
WEATHER TO THE AREA...WITH HIGHS ON SAT BEING ABOUT 20 DEGREES
BELOW NORMAL. SAT THRU MON THE PRECIPITABLE WATER VALUES ARE
EXPECTED TO RANGE FROM ABOUT 1 INCH TO 1.5 INCHES FROM THE ERN MTS
TO THE KS BORDER. SAT AFTERNOON A STRONG SHRTWV MOVING AROUND THE
UPR LOW MOVES ACRS THE SERN PLAINS AND THE NAM SHOWS 6 HR PCPN
AMOUNTS OF 1 TO 1.4 INCHES FROM EL PASO COUNTY TO ERN LAS ANIMAS
COUNTY...WHILE THE GFS SHOWS THE HEAVIER PCPN AMOUNTS SETTING UP
OVR THE FAR SERN PLAINS INCLUDING KIOWA...PROWERS AND BENT
COUNTIES WITH 1 TO A LITTLE OVR 2 INCHES. LAPSE RATES SAT
AFTERNOON ARE FORECAST TO ONLY BE BETWEEN 5 AND 6 C/KM. WE MAY END
UP JUST SEEING LIGHT TO MODERATE PCPN AND AT THIS POINT I DO NOT
THINK WE NEED A FLASH FLOOD WATCH. ANOTHER SHRTWV TROF ROTATING
AROUND THE UPR LOW MOVES OVR THE AREA SAT NIGHT AND BOTH THE NAM
AND GFS CONTINUE TO HAVE AREAS OF SIGNIFICANT PCPN ACCUMULATIONS.
THUS WL KEEP FAIRLY HIGH POPS IN THE FORECAST SAT AND SAT NIGHT.
SOME OF THE MTS AREAS SHOULD SEE SNOW ACCUMULATIONS...ESPECIALLY
IN THE CENTRAL MTS AND PIKES PEAK SAT AND SAT NIGHT. WITH THE UPR
LOW MOVING OVR THE FORECAST AREA ON SUN...THE FOCUS OF THE HEAVIER
PCPN AMOUNTS SHIFTS EAST AND NORTH OF THE AREA...HOWEVER THERE WL
STILL BE A GOOD CHANCE FOR PCPN ACRS THE FORECAST AREA...ALONG
WITH CONTINUED BELOW NORMAL TEMPS. WITH THE UPR LOW OVR SERN CO
MON IT STILL LOOKS LIKE THE ERN AREAS WL CONTINUE TO HAVE AT LEAST
SCT PCPN...WITH SOME SIGNIFICANT AMOUNTS POSSIBLE...ESPECIALLY OVR
THE FAR SE. WRAP AROUND PCPN SHOULD CONTINUE OVR FAR SERN AREAS
TUE AND THEN WE GET INTO DRIER AND WARMER WEATHER FOR WED AND THU.

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ACROSS THE AREA TONIGHT
WITH MVFR GIGS AND VSBYS POSSIBLE WITH STORMS. A FEW STORMS ACROSS
THE I-25 CORRIDOR AND PLAINS THIS EVENING COULD BE SEVERE PRODUCING
HAIL 1 INCH OR MORE IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH.
EXPECTING MVFR CIGS AND LOCAL IFR CIGS TO DEVELOP ACROSS THE EASTERN
PLAINS OVERNIGHT AND CONTINUE ACROSS THE AREA ON FRIDAY WITH COOL
AND MOIST UPSLOPE AND OCCASIONAL RAINFALL. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/28
Hazardous weather outlook, Aug 14, 6:01 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MDT THU AUG 14 2008

COZ058>089-093>099-151315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE EASTERN PLAINS
THIS AFTERNOON AND EVENING.  A FEW OF THE STORMS COULD BE SEVERE
PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH
OR MORE.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

ELSEWHERE...THUNDERSTORM ACTIVITY IS GENERALLY EXPECTED TO BE MORE
ISOLATED...WITH THE PRIMARY THREATS BEING HAIL UP TO 1/2 INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...AND LIGHTNING.

THUNDERSTORM ACTIVITY OVER SOUTHERN COLORADO WILL GENERALLY PEAK
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...AND THEN
DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER CONDITIONS ARE ANTICIPATED OVER SOUTHERN COLORADO
FROM FRIDAY INTO SUNDAY AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM MOVES INTO COLORADO DURING THIS TIME-FRAME.

THE STORM SYSTEM WILL BE CAPABLE OF PRODUCING A VARIETY OF WEATHER
OVER THE REGION INCLUDING SCATTERED THUNDERSTORMS AND EVEN SOME
HEAVY WET SNOW ACROSS THE HIGHER ELEVATIONS.

THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH
THE PERIOD WILL BE LIGHTNING...SMALL HAIL...WIND GUSTS TO 40
MPH...AND HEAVY RAIN.

IN ADDITION...SEVERAL INCHES OF HEAVY WET SNOW COULD ACCUMULATE IN THE
MOUNTAINS ABOVE 10000 FEET FROM FRIDAY MORNING INTO THE WEEKEND.
AT THIS TIME...THE MOST LIKELY AREAS FOR THIS TO OCCUR INCLUDE THE HIGHER
ELEVATIONS OF THE SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK.

STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS
AND WARNINGS OVER THE NEXT FEW DAYS. A FALL LIKE WEATHER SYSTEM
WILL AFFECT COLORADO...BRINGING A VARIETY OF WEATHER HAZARDS TO
THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.

The radar

The Pueblo radar (KPUX), 66 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Pueblo

When
August 14, 3:22 PM MST to 3:28 PM MST
Where
Pueblo County, 9.87 mi ENE of Beulah
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.130, -104.810

Hail, Pueblo

When
August 14, 3:23 PM MST to 3:28 PM MST
Where
Pueblo County, Pueblo West
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.310, -104.750

Hail, Pueblo

When
August 14, 3:25 PM MST to 3:30 PM MST
Where
Pueblo County, 0.69 mi S of Pueblo West
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -104.750

Hail, Pueblo

When
August 14, 3:25 PM MST to 3:35 PM MST
Where
Pueblo County, 1.77 mi ENE of Pueblo West
Measured
0.75 in hail
Reported by
Public
Coordinates
38.320, -104.720

Hail, Crowley

When
August 14, 4:35 PM MST to 4:45 PM MST
Where
Crowley County, 17.81 mi NNW of Ordway
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -103.880

Hail, El Paso

When
August 14, 7:10 PM MST to 7:15 PM MST
Where
El Paso County, 5.02 mi WSW of Calhan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.390

Hail, Crowley

When
August 14, 8:39 PM MST to 8:44 PM MST
Where
Crowley County, 0.54 mi E of Olney Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -103.940

Hail, Huerfano

When
August 14, 9:50 PM MST to 9:55 PM MST
Where
Huerfano County, 6.22 mi N of Delcarbon
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.810, -104.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132801, 132802, 132803, 132804, 132806, 132807, 132809, 132810.